Alert archive / North Carolina / Special Weather Statements in 2017

Special Weather Statement, NWS Raleigh, NC

June 17, 2017Granville County, Vance County, Warren County, North Carolina

NWS Raleigh, NC issued this special weather statement at Jun 17, 2017, 3:08 PM EDT for Granville County, Vance County, Warren County, North Carolina. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 17, 2017, 3:08 PM EDT (19:08 UTC)
Expired
Jun 17, 2017, 4:15 PM EDT
In force
67 min
Issued by
NWS Raleigh, NC

Counties Granville County, NC, Vance County, NC, Warren County, NC

The radar

The Raleigh/Durham radar (KRAX), 75 km from the middle of the area, began a volume at 19:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 7.1 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2017-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2017-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
614 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

369 
WWUS82 KRAH 171908
SPSRAH

Special Weather Statement
National Weather Service Raleigh NC
308 PM EDT SAT JUN 17 2017
 
NCZ008>010-026-172015-
Franklin NC-Vance NC-Warren NC-Granville NC-
308 PM EDT SAT JUN 17 2017

...A strong thunderstorm will affect portions of northwestern 
Franklin...Vance...Warren and Granville Counties Until 415 PM EDT...

At 307 PM EDT, Doppler radar was tracking a strong thunderstorm near
Kittrell, or near Henderson, moving northeast at 25 mph.

Pea size hail and wind gusts up to 40 mph will be possible with this
storm.

Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with this storm.

Locations impacted include...
Henderson, Oxford, Creedmoor, Warrenton, Butner, Franklinton,
Norlina, Kittrell, Youngsville and Stem.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
light outdoor objects.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

&&

LAT...LON 3654 7790 3652 7790 3598 7845 3608 7869
      3609 7880 3654 7879
TIME...MOT...LOC 1907Z 207DEG 23KT 3628 7849 

$$

10

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Jun 17, 2:00 PM EDT, 1 hour 8 minutes earlier.

Area forecast discussion, Jun 17, 2:00 PM EDT, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
200 PM EDT Sat Jun 17 2017

.SYNOPSIS...
A weak surface trough will extend through North Carolina through the
weekend, as a moist and unsettled air mass remains in place. A cold
front will approach from the northwest late Monday, and move into
the area Tuesday morning.

&&

.NEAR TERM /Today through tonight/...
As of 135 PM Saturday...

Widely scattered convection across the central portion of the CWA
from south to north has been ongoing for several hours. At this
point none of this activity has been particularly impactful aside
from heavy rain and increasing lightning strikes. A similar
environment to yesterday shows ML CAPE values of 1500-2000 J/Kg in
the southeast with little to no shear across the area. We once again
had a differential heating boundary set up across the area which is
now over the Triad as earlier stratus has begun to scatter out.
Observations show a surface trough through the center of the CWA
coincident with the already formed convection. This will be the
focus this afternoon with some potential sea breeze moving in from
the east later in the day. CAMs show this widely scattered activity
continuing throughout the afternoon and perhaps pushing the focus
westward with time as those areas continue to heat up later. Water
vapor imagery does show a disturbance over SC moving northward with
time which is brining some upper level dry air with it, but on the
eastern side of that boundary we do see convection going up in the
eastern part of the state. The northward advance of this boundary
could become a player in the eastern portion of the area later this
evening. While SPC maintains a forecast of general thunder, an
isolated severe storm with a damaging wind gust cannot be ruled out
this afternoon or evening. Highs in the low to mid 80s across the
area with some upper 80s in the far southeastern counties.

Tonight expect convection to wind down more quickly than previous
nights with little expected during the early morning hours on
Sunday. Some low stratus will once again be possible towards
daybreak. Lows in the lower 70s.

&&

.SHORT TERM /Sunday through Sunday night/...
As of 135 PM Saturday...

With drier air expected to move in aloft and lower PW values across
the area, Sunday should see less convective coverage than previous
afternoons. That being said the environment will still be unstable
enough to support scattered showers and thunderstorms across the CWA
especially later in the day as the seabreeze front moves in from the
southeast. Back to the northwest a frontal system will move closer
to the area but its influence should stay far enough west to not
have any impact on our CWA. SPC maintains an outlook of general
thunder through Day 2 and little severe weather is expected outside
of an isolated downburst. Temperatures are expected to be warmer
with better insolation across the area and should top out in the
upper 80s to lower 90s. Lows once again in the lower 70s.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
As of 200 PM EDT Saturday...

A trough will move across the Mid-Atlantic and Northeast regions
Monday through Wednesday. Southerly flow ahead of the trough axis
will draw abundant tropical moisture northward across the eastern
half of North Carolina, which should help set the stage for
scattered showers and tstms Monday afternoon into early Monday
night. A cold front associated with the trough will make its way
into the mountains Monday night and into central North Carolina on
Tuesday before moving east of the area by late Wednesday. Best
chance for severe thunderstorms on Monday will be in the Triad
region mainly north and west of Greensboro closer to the cold front
with widespread convection possible Tuesday in central North
Carolina.

Big uncertainty in Thursday through Saturday forecast as there is a
possibility of a tropical system developing in the Gulf of Mexico.
As of now, it looks like Thursday will be fair with little if any
chance for rain with a return to afternoon and evening convection
Friday and Saturday.  However, it's a low confidence forecast as
there are large differences in model solutions for the latter part
of the week.

&&

.AVIATION /18Z Saturday through Thursday/...
As of 100 PM Saturday...

24 Hour TAF period: Scattered showers and storms expected this
afternoon across the forecast area with the largest concentration in
the eastern half of the forecast area. Some MVFR ceilings remain in
the area from this morning but these should gradually return to VFR
outside of thunderstorms. Winds remain at 5kts out of the south and
this is expected to continue through the TAF period although near
the end of the TAF period some wind gusts of up to 20 kts are
possible Sunday afternoon. Any severe thunderstorm activity will be
isolated today and impacts will be confined to heavy rain and an
occasional damaging wind burst.

Long term: More diurnal showers and storms on Sunday with a stronger
cold front moving in for Monday which should see a high
concentration of showers and storms across the area. Morning
fog/stratus will also be possible each morning in the wake of
diurnal convection.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Hartfield
NEAR TERM...Ellis
SHORT TERM...Ellis
LONG TERM...Franklin
AVIATION...Ellis
Hazardous weather outlook, Jun 17, 4:39 AM EDT, 10 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
439 AM EDT Sat Jun 17 2017

NCZ007>011-021>028-038>043-073>078-083>086-088-089-181030-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
439 AM EDT Sat Jun 17 2017

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and Tonight.

Scattered to numerous storms are expected this afternoon and evening.
A few of these storms could become strong, with wind gusts over 40
mph possible. In addition, the slow movement of storms may result in
localized high rainfall totals and a risk of minor flooding,
especially in urban and poor drainage areas and near creeks and
ditches.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Isolated strong to severe storms are possible Monday and Tuesday,
with large hail and damaging wind gusts as the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 17, 1:56 PM EDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Raleigh NC
156 PM EDT SAT JUN 17 2017

NCZ007>011-024>027-040>043-075>077-086-088-089-171845-
Franklin NC-Hoke NC-Durham NC-Wake NC-Moore NC-Halifax NC-
Granville NC-Cumberland NC-Johnston NC-Lee NC-Nash NC-Chatham NC-
Sampson NC-Vance NC-Harnett NC-Person NC-Warren NC-Orange NC-
Wilson NC-
156 PM EDT SAT JUN 17 2017

...Special weather statement for showers and scattered thunderstorms
   stretching from along Interstate 95 west across the Triangle
   through mid afternoon...

Showers and storms may be expected across portions of Franklin...
Hoke...Durham... Wake...eastern Moore...Halifax...Granville...
Cumberland...Johnston...Lee...Nash...Chatham...Sampson...Vance...
Harnett...Person...Warren...Orange and Wilson Counties for the
remainder of the afternoon...

At 150 PM EDT, numerous showers and scattered thunderstorms were
developing over central NC from the Interstate 95 corridor west
across the eastern Piedmont. These showers and storms were moving
northeast around 20 mph.

Heavy downpours may be expected as these storms pass, and possibly
some pea sized hail and wind gusts to 35 mph. People engaged in
outdoor activities, and particularly those boating on area lakes
should be alert for these storms' approach and take precautions.
Locations impacted include...Roanoke Rapids Lake, Falls Lake, B
Everett Jordan Lake...Raleigh, Durham, Fayetteville, Cary, Rocky
Mount, Chapel Hill, Sanford, Roanoke Rapids, Henderson and
Smithfield.

LAT...LON 3651 7790 3648 7764 3637 7755 3534 7821
      3531 7829 3525 7827 3485 7852 3483 7890
      3490 7894 3495 7904 3483 7919 3484 7928
      3654 7901 3654 7790
TIME...MOT...LOC 1743Z 219DEG 37KT 3628 7786

13
Special weather statement, Jun 17, 2:50 PM EDT, 18 minutes before
Special Weather Statement
National Weather Service Raleigh NC
250 PM EDT SAT JUN 17 2017

NCZ008-026-041-171930-
Franklin NC-Wake NC-Granville NC-
250 PM EDT SAT JUN 17 2017

...a strong thunderstorm over north Raleigh will affect portions of
southern Franklin...northern Wake and southern Granville Counties
Until 330 PM EDT...

At 247 PM EDT, Doppler radar was tracking a strong thunderstorm near
Raleigh, moving northeast at 25 mph.

Very heavy rain may be expected, which will reduce visibility cause
hydroplaning on roads. Drivers should be alert and slow down. Wind
gusts up to 35 mph and one half inch hail are also possible with
this storm. Boaters on Falls lake should be alert and ready to seek
harbor as this storm approaches.

Locations impacted include...
Raleigh, Creedmoor, Wake Forest, Franklinton, Knightdale, Rolesville,
Youngsville, Falls Lake, Falls Lake State Rec Area and Falls Lake
Boat Ramp.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.

&&

LAT...LON 3602 7819 3573 7859 3585 7878 3593 7875
      3594 7873 3598 7871 3601 7870 3603 7872
      3624 7864
TIME...MOT...LOC 1847Z 226DEG 21KT 3590 7860

13
Special weather statement, Jun 17, 3:08 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Raleigh NC
308 PM EDT SAT JUN 17 2017

NCZ008>010-026-172015-
Franklin NC-Vance NC-Warren NC-Granville NC-
308 PM EDT SAT JUN 17 2017

...A strong thunderstorm will affect portions of northwestern
Franklin...Vance...Warren and Granville Counties Until 415 PM EDT...

At 307 PM EDT, Doppler radar was tracking a strong thunderstorm near
Kittrell, or near Henderson, moving northeast at 25 mph.

Pea size hail and wind gusts up to 40 mph will be possible with this
storm.

Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with this storm.

Locations impacted include...
Henderson, Oxford, Creedmoor, Warrenton, Butner, Franklinton,
Norlina, Kittrell, Youngsville and Stem.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
light outdoor objects.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

&&

LAT...LON 3654 7790 3652 7790 3598 7845 3608 7869
      3609 7880 3654 7879
TIME...MOT...LOC 1907Z 207DEG 23KT 3628 7849

10

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 8:11 PM EDTSevere Thunderstorm WarningRAHFranklin, Vance, Wake49 min
Jun 16, 8:24 PM EDTFlash Flood WarningRAHWake3 hr
Jun 16, 8:30 PM EDTSpecial Weather StatementRAHGranville60 min
Jun 16, 8:32 PM EDTSpecial Weather StatementRAHForsyth58 min
Jun 16, 8:56 PM EDTSevere Thunderstorm WarningRAHGranville, Person64 min
Jun 16, 9:03 PM EDTAreal Flood AdvisoryRAHFranklin, Nash3 hr
Jun 16, 9:03 PM EDTSpecial Weather StatementRAHFranklin, Granville, Halifax, Nash, Vance, Warren72 min
Jun 17, 1:52 AM EDTAreal Flood AdvisoryRAHGuilford3 hr
Jun 17, 1:56 PM EDTSpecial Weather StatementRAHCumberland, Durham, Franklin, Granville, Halifax, Harnett and 8 more49 min
Jun 17, 2:50 PM EDTSpecial Weather StatementRAHWake40 min
Jun 17, 3:23 PM EDTSpecial Weather StatementRAHNash, Wilson82 min
Jun 17, 4:22 PM EDTSpecial Weather StatementRAHHalifax68 min
Jun 17, 5:31 PM EDTSpecial Weather StatementRAHMoore59 min
Jun 17, 5:35 PM EDTSpecial Weather StatementRAHAnson, Montgomery55 min
Jun 17, 6:19 PM EDTSpecial Weather StatementRAHDavidson56 min
Jun 17, 6:51 PM EDTSpecial Weather StatementRAHAnson54 min
Jun 17, 6:54 PM EDTAreal Flood AdvisoryRAHAnson3 hr
Jun 17, 7:05 PM EDTSpecial Weather StatementRAHRandolph40 min
Jun 17, 7:45 PM EDTSpecial Weather StatementRAHRandolph45 min

Nearby

Special Weather Statements in North Carolina, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.